Michigan, 2009

Lightning Strikes in Michigan, August 8, 2009

August 8, 2009 · NWS DTX · 2 events in 1 county or zone

A pair of lightning strikes caused minor damage in Canton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A pair of lightning strikes caused minor damage in Canton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 8, 6:12 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 6:12 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
712 AM EDT SAT AUG 8 2009

.AVIATION...

RATHER ACTIVE DAY TODAY AS SCATTERED SHOWERS/THUNDERSTORMS TRACK
THROUGH MUCH OF THE AREA AS A WARM FRONT DEVELOPS AND LIFTS INTO
SOUTHERN LOWER MICHIGAN. ACTIVITY THIS MORNING WILL AFFECT ALL TAF
SITES...BUT ADDITIONAL SHOWERS/THUNDERSTORMS ASSOCIATED WITH AN
APPROACHING SHORTWAVE IMPULSE SHOULD RE-FOCUS MUCH OF THE ACTIVITY
FROM PTK NORTH TO FNT/MBS INTO THE EARLY/MID AFTERNOON. THIS WILL
HAVE TO BE MONITORED THIS MORNING. GIVEN THE ELEVATED NATURE OF THE
CONVECTION...VFR CONDITIONS WILL BE COME...WITH PERIODS OF MVFR AS
BOTH CEILINGS/VISIBILITIES DROP IN HEAVIER EMBEDDED CELLS. MUCH OF
THE PRECIPITATION WILL LIFT NORTH/NORTHEAST OF THE TAF SITES BETWEEN
18Z-00Z AS THE WARM FRONT BEGINS TO SHIFT INTO THE NORTHERN CWA.

&&

.PREV DISCUSSION...ISSUED 334 AM EDT SAT AUG 8 2009

SHORT TERM...TODAY AND TONIGHT

LOW PRESSURE IS EXPECTED TO PROGRESS FROM THE CENTRAL PLAINS INTO
THE UPPER MIDWEST TODAY. WARM FRONT IN ADVANCE OF THIS SYSTEM HAS
ALREADY BECOME VERY ACTIVE EARLY THIS MORNING AS LOW LEVEL JET FEEDS
WARM/UNSTABLE AIR NORTH INTO THE CENTRAL/NORTHERN MISSISSIPPI
VALLEY. NAM12 SEEMS TO A HAVE A REASONABLY DECENT HANDLE ON THIS
DEVELOPING CONVECTION FROM OVER WISCONSIN/MINNESOTA AND ALSO THE
SMALL THUNDERSTORM COMPLEX OVER IOWA. WITH THIS IN MIND...WILL LEAN
TOWARDS ITS SOLUTION FOR WEATHER TODAY AS SHOWERS/THUNDERSTORMS ARE
EXPECTED TO DEVELOP FURTHER EAST/SOUTHEAST ALONG THE WARM FRONT
EARLY THIS MORNING...AND EVENTUALLY LIFT THROUGH THE NORTHERN PART
OF THE CWA. ADDITIONAL ACTIVITY IS THEN EXPECTED TO DEVELOP AS THE
WARM FRONT LIFTS NORTH/NORTHEAST LATER THIS MORNING INTO AFTERNOON
WITH THE SHORTWAVE IMPULSE THAT INITIATED THE IOWA CONVECTION AIDING
IN LIFT/FORCING. LONG STORY SHORT...SHOWERS/THUNDERSTORMS WILL BE
LIKELY TODAY. GENERALLY...LOCATIONS FROM THE NORTHERN METRO SUBURBS
INTO THE SAGINAW VALLEY/THUMB WILL RECEIVE THE MOST WIDESPREAD
COVERAGE.

WITH MOSTLY CLOUDY SKIES AND PRECIPITATION...THE HIGH TEMPERATURES
WILL REMAIN ON THE COOL SIDE TODAY FOR MANY AREAS. THIS WILL BE
ESPECIALLY TRUE FROM THE SAGINAW VALLEY/THUMB...WHERE TEMPERATURES
WILL ONLY TOP OUT BETWEEN 70-75. WHILE...FROM DETROIT SOUTH...HIGHS
MAY REACH THE LOWER 80S BY LATE IN THE DAY AS THE WARM FRONT EDGES
NORTHEAST INTO FAR SOUTHERN LOWER MICHIGAN.

THE WARM FRONT WILL CONTINUE NORTH TONIGHT...WITH TEMPERATURES
FALLING VERY LITTLE OVERNIGHT AS SOUTH/SOUTHWEST FLOW BRINGS AN
INCREASINGLY WARM AIRMASS INTO THE REGION. SCATTERED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE...PARTICULARLY FROM I 69 ON
NORTH...BUT EVEN HERE...THE ACTIVITY WILL SHIFT NORTH WITH THE WARM
FRONT OVERNIGHT. FURTHER SOUTH...SCATTERED SHOWERS OR THUNDERSTORMS
DURING THE EVENING WILL SHIFT NORTH BY MIDNIGHT TO 2 AM OR SO.

LONG TERM...

HOT ON SUNDAY WITH WIDESPREAD LOWER 90S EXPECTED WITH EVEN A FEW
MID 90S POSSIBLE.

THE 00Z MODELS (NAM/GFS/UKMET) ALL IN REASONABLE AGREEMENT...AS
UPPER LEVEL RIDGE (500 MB HEIGHTS OF 589-593 DAM)/ANTICYLONIC FLOW
IN PLACE OVER SOUTHERN LOWER MICHIGAN ON SUNDAY...WITH 850 MB TEMPS
SEEN CLIMBING TO AROUND 22 C AS MAIN SURFACE LOW TRACKS WELL
NORTHWEST OF THE AREA. SURFACE DEW PTS ARE PROGGED TO BE AROUND 70
DEGREES...THUS HAVE NO SIGNIFICANT CONCERNS MAXES WILL NOT MAKE IT
AT LEAST INTO THE LOWER 90S. HECK...THE NAM IS INDICATING A SLIVER
OF 925 MB TEMPS OF 29 C...WORTHY OF MID 90S ALONG THE M-59 AND I-94
CORRIDORS WITH THE GOOD LOW LEVEL SOUTHWEST FLOW.

WITH 700 MB TEMPS ADVERTISED TO BE AROUND 12+ C AND PREDOMINATELY
ANTICYLONIC FLOW...STILL LEANING TOWARD A CAPPED AIRMASS...AND HAVE
TWEAKED POPS DOWN FURTHER TO A SLIGHT CHANCE FOR A GOOD PORTION OF
THE CWA. ON THE FLIP SIDE...IF SOMETHING IS ABLE TO GO UP...NEED TO
RESPECT THE STRONG BELT OF WESTERLIES (AROUND 40 KNOTS AT 500 MB)
AND SURFACE BASED CAPES IN EXCESS OF 2000 J/KG...WORTHY OF A
CONTINUED SLIGHT CHANCE OF SEVERE.

THE STRONG CLOSED 500 MB LOW OVER THE GREAT BASIN WILL OPEN UP AND
HEAD OFF NORTHEAST INTO THE UPPER MISSISSIPPI RIVER VALLEY/WESTERN
GREAT LAKES ON MONDAY...WITH RESPECTABLE HEIGHT FALLS OCCURRING OVER
THE GREAT LAKES REGION...WITH SURFACE COLD FRONT DROPPING SOUTH.
LOOKING AT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
FRONTAL ASCENT AND HEALTHY INSTABILITY. ONCE AGAIN...WILL NEED TO BE
LEARY OF POSSIBLE SEVERE STORMS WITH 50 KNOT JET NOTED AT 500 MB.
EVEN WITH THE EXPECTED STORMS AROUND...MAXES SHOULD CLIMB TO AROUND
90 DEGREES THROUGHOUT THE CWA OFF THE WARM START (LOW-MID 70S).

NICE STRETCH OF TYPICAL SUMMER WEATHER EXPECTED TUESDAY-FRIDAY AS
RIDGING ALOT AND AT THE SURFACE WILL BE IN PLACE...WITH STRONG
WESTERLIES NORTH OF THE GREAT LAKES REGION. LOOKING FOR
TEMPERATURES TO RUN ABOVE NORMAL (UP TO 5 DEGREES)...WITH MAXES
WELL INTO THE 80S AND MINS IN THE UPPER 50S TO MID 60S.

MARINE...

LOW PRESSURE WILL LIFT INTO THE UPPER MIDWEST TODAY...WITH A WARM
FRONT DEVELOPING TO ITS EAST INTO THE CENTRAL GREAT LAKES. SOUTH TO
SOUTHEAST FLOW WILL INCREASE TO THE NORTHEAST OF THIS FRONT AS THE
PRESSURE GRADIENT TIGHTENS...AND SMALL CRAFT ADVISORIES WILL CONTINUE
TODAY FOR THE NEARSHORE WATERS OF LAKE HURON. IN ADDITION...EXPECT
SCATTERED SHOWERS/THUNDERSTORMS TO BUILD INTO THE ARE TODAY ALONG
AND NORTH OF THE WARM FRONT...AFFECTING LAKE HURON MOST...BUT ALSO
POINTS SOUTH DURING THE LATE MORNING/AFTERNOON. AS THE WARM FRONT
LIFTS INTO NORTHERN LAKE HURON SATURDAY NIGHT INTO SUNDAY...SHOWERS
AND THUNDERSTORMS WILL SHIFT NORTH THROUGH LAKE HURON. IN THE WAKE
OF THIS FRONT...STRONG SOUTHWEST FLOW WILL DEVELOP...BUT GIVEN THE
WARMTH OF THE AIRMASS...LOW LEVELS WILL BECOME RATHER STABLE OVER
THE GREAT LAKES WATER...KEEPING WINDS/WAVES JUST SHORT OF ADVISORY
CRITERIA LATE THIS WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...UNTIL 8 PM SATURDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 8, 3:11 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 AM EDT SAT AUG 8 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
411 AM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
SOUTHERN LOWER MICHIGAN. ACTIVITY WILL TAPER OFF TO A CHANCE OF
THUNDERSTORMS TONIGHT. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS
(MAINLY THIS AFTERNOON/EVENING) WILL BE SEVERE...PREDOMINATELY
ALONG AND NORTH OF M-59. LARGE HAIL ONE INCH IN DIAMETER...DAMAGING
WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF ONE
INCH ARE ALL POSSIBLE. THUNDERSTORM MOTION WILL BE SOUTHEAST AT 25
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST AND HUMID AIRMASS WILL BE IN PLACE ON SUNDAY AND MONDAY
AHEAD OF A COLD FRONT...WHICH WILL PASS THROUGH MONDAY NIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER BOTH DAYS. STORMS THAT
DEVELOP WILL BE CAPABLE OF STRONG WINDS...LARGE HAIL...AND
TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
411 AM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE HURON AND LC.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON FROM PORT AUSTIN TO PORT HURON. REFER TO THE LATEST
MARINE FORECASTS.../MWWDTX/ AND /NSHDTX/ FOR ADDITIONAL INFORMATION.

THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
SOUTHERN LOWER MICHIGAN. ACTIVITY WILL TAPER OFF TO A CHANCE OF
THUNDERSTORMS TONIGHT. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS
(MAINLY THIS AFTERNOON/EVENING) WILL BE SEVERE...PREDOMINATELY
ALONG AND NORTH OF M-59. LARGE HAIL ONE INCH IN DIAMETER...DAMAGING
WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF ONE
INCH ARE ALL POSSIBLE. THUNDERSTORM MOTION WILL BE SOUTHEAST AT 25
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED ON SUNDAY.

A MOIST AND HUMID AIRMASS WILL BE IN PLACE ON SUNDAY AND MONDAY
AHEAD OF A COLD FRONT...WHICH WILL PASS THROUGH MONDAY NIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER BOTH DAYS. STORMS THAT
DEVELOP WILL BE CAPABLE OF STRONG WINDS...LARGE HAIL...AND
TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SF

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Wayne

When
August 8, 10:18 AM EST
Where
Wayne County, 1.97 mi WSW of Mettetal Arpt
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.338, -83.485

A lightning bolt struck a residence home on Rolling Ridge Court, leading to an attic fire.

Lightning, Wayne

When
August 8, 1:00 PM EST
Where
Wayne County, 2.41 mi WSW of Mettetal Arpt
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.335, -83.493

Lightning struck a chimney causing damage to the home, which included the water heater and sump pump.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183814, 183819.